Oklahoma, 2007

Damaging Wind in Oklahoma, October 2, 2007

October 2, 2007 · NWS OUN · 1 event in 1 county or zone

A cold front moved into northwest Oklahoma during the pre-dawn hours of the 2nd. Thunderstorms developed along the front during the late morning, with more widespread coverage by afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A cold front moved into northwest Oklahoma during the pre-dawn hours of the 2nd. Thunderstorms developed along the front during the late morning, with more widespread coverage by afternoon. One thunderstorm became severe over Comanche county with severe winds over 70 mph. No damage was reported with the gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Oct 2, 1:28 PM CST, 6 hours 22 minutes earlier.

Area forecast discussion, Oct 2, 1:28 PM CST, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
228 PM CDT TUE OCT 2 2007

.DISCUSSION...LOOKS AS THOUGH FOR THE NEXT WEEK THE ATMOSPHERE WILL
REMAIN IN ITS CURRENT MODE...WITH A MEAN LONG WAVE TROUGH ACROSS THE
EASTERN PACIFIC INTO THE WESTERN STATES...WITH SHORT WAVE TROUGHS
EJECTING INTO THE PLAINS. THESE SHORT WAVES APPEAR TO BE MOST
DYNAMIC ALOFT...WITH ONLY WEAK COLD FRONTS...AND MODIFIED PACIFIC
AIR AT LOW LEVELS.

EARLY THIS AFTERNOON...ONE FRONT WAS WELL DEFINED FROM CENTRAL
KANSAS INTO NORTHWEST OKLAHOMA. COLD ADVECTION UP TO NEAR 700 MB
WILL ENCOUNTER A MODERATELY UNSTABLE AIR MASS OVER OKLAHOMA AND
NORTH TEXAS THROUGH TONIGHT...RESULTING IN A GOOD CHANCE FOR RAIN AT
MOST LOCATIONS. CAPES ABOVE 2000 AND DEEP LAYER WIND SHEAR AROUND 30
KNOTS APPEAR SUPPORTIVE OF A FEW SEVERE STORMS. WITH MODERATELY HIGH
CLOUD BASES AND LINEAR FORCING...EXPECT STRAIGHT LINE WINDS TO BE THE
MAIN THREAT. GREATEST COVERAGE SHOULD BE DURING THE EVENING THROUGH
CENTRAL AND SOUTHWEST OKLAHOMA. NOT QUITE AS CONFIDENT LATER IN THE
NIGHT...WHEN THE GFS INDICATES UPPER SUPPORT LIFTING OUT...AND LOW
LEVEL CONVERGENCE WEAKENING. SHOULD NOT TAKE TOO MUCH FRONTAL LIFT
AND COLD POOL GENERATION...HOWEVER...TO KEEP SCATTERED CONVECTION
GOING THROUGH THE NIGHT IN SOUTHERN OKLAHOMA AND WESTERN NORTH
TEXAS.

ALTHOUGH STORMS WILL BE MOVING QUICKLY THIS EVENING...LOCALLY
HEAVY RAINFALL IS WORTH MENTIONING. WATER VAPOR IMAGERY AND
MORNING SOUNDINGS TO OUR WEST INDICATED SUBTROPICAL PACIFIC
MOISTURE STREAMING IN...SUGGESTING THE STORMS COULD BE EFFICIENT
RAINFALL PRODUCERS. THIS HAS POTENTIAL TO BECOME MORE OF A CONCERN
LATE TONIGHT WHEN STORM MOTION WILL DECREASE MARKEDLY NEAR THE RED
RIVER. EXPECT ACTIVITY TO DIMINISH NEAR THE DIURNAL MINIMUM IN
INSTABILITY...AND WHEN LOW LEVEL CONVERGENCE FURTHER WEAKENS
WEDNESDAY MORNING.

MADE VERY FEW CHANGES IN THE WED-SAT TIME FRAME. WEAK ZONAL FLOW
WILL TRANSITION TO SOUTHWESTERLY...AND THE INITIAL FRONT WILL
RETREAT NORTHWARD...CARRYING LOW POPS WITH IT. MOST NOTABLE WEATHER
FEATURE WILL BE THE INCREASING WINDS...SOUTHERLY WITH GUSTS
20-30 MPH BEGINNING THURSDAY. THE WINDS WILL NOT RELAX UNTIL THE
NEXT FRONT ARRIVES OVER THE WEEKEND. TIMING OF THIS FEATURE HAS BEEN
INCONSISTENT IN THE MODELS. THE GOING FORECAST HAS FAVORED THE MORE
CONSISTENT ECMWF WHICH HAS ALSO PERFORMED BETTER THAN THE GFS IN
THE CURRENT PATTERN. THE GFS...WHICH WAS INITIALLY THE FASTER
MODEL...HAS TRENDED STRONGLY TOWARD THE ECMWF. SOME OF THE GFS
ENSEMBLE MEMBERS AND 12Z OPERATIONAL RUN ARE NOW EVEN SLOWER THAN
THE ECMWF. THERE IS CLEARLY A GOOD DEAL OF UNCERTAINTY...SO IT IS
DIFFICULT TO PINPOINT THE BEST RAIN CHANCES ALONG THE FRONT AT
THIS TIME. WILL CONTINUE TO CARRY CHANCE POPS OVER A BROAD
AREA...WEIGHTED TOWARD THE ECMWF TIMING. SHOULD NOT SEE TOO MUCH
OF A COOL DOWN...GIVEN THE LONG WAVE TROUGH IS EXPECTED TO REMAIN
IN PLACE TO OUR WEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  63  82  66  87 /  70  10  10  20
HOBART OK         64  84  68  89 /  60  10  20  20
WICHITA FALLS TX  69  86  69  92 /  70  20  20  20
GAGE OK           51  82  63  87 /  10   0  20  20
PONCA CITY OK     56  80  63  88 /  30   0  10  20
DURANT OK         69  86  67  89 /  60  30  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

BURKE
Hazardous weather outlook, Oct 2, 11:00 AM CST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE OCT 2 2007

OKZ004>048-050>052-TXZ083>090-031200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT TUE OCT 2 2007

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS SOUTHEAST OF A CHEROKEE... TO CHEYENNE LINE
AND NORTHWEST OF A SEMINOLE... TO WICHITA FALLS... TO CROWELL.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 2 PM
THROUGH 10 PM.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
THROUGH THIS EVENING.

DISCUSSION...
AN UPPER LEVEL STORM SYSTEM WILL MOVE EAST ACROSS THE NORTHERN AND
CENTRAL PLAINS THROUGH TONIGHT. AN ASSOCIATED COLD FRONT IN
NORTHWESTERN OKLAHOMA AT MIDDAY...WILL CONTINUE MOVING
SOUTHEASTWARD...REACHING THE INTERSTATE 44 CORRIDOR AROUND 7
PM...THEN MOVING INTO FAR SOUTHEAST OKLAHOMA AROUND MIDNIGHT. AN
UNSEASONABLY WARM AND MOIST AIRMASS REMAINS IN PLACE AHEAD OF THE
FRONT. INSTABILITY WILL CONTINUE TO INCREASE THIS AFTERNON AS
TEMPERATURES WARM WELL INTO THE 80S AHEAD OF THE FRONT. A FEW
SHOWERS AND THUNDERSTORMS DEVELOPED DURING THE MORNING OVER NORTH
CENTRAL OKLAHOMA AND WILL CONTINUE TO SHIFT GRADUALLY EASTWARD
THROUGH EARLY AFTERNOON. ADDITIONAL THUNDERSTORM DEVELOPMENT IS
EXPECTED IN THE VICINITY OF THE FRONT BY MID AFTERNOON AS IT PUSHES
THROUGH NORTHWEST OKLAHOMA. THE BEST CHANCES FOR SEVERE THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND EVENING WILL BE ACROSS NORTHERN
OKLAHOMA WHERE THE BEST COMBINATION OF INSTABILITY AND SHEAR WILL
EXIST. ALTHOUGH INSTABILITY WILL BE SIMILAR FURTHER SOUTHWESTWARD
THROUGH CENTRAL AND SOUTHERN OKLAHOMA INTO WESTERN NORTH
TEXAS...WEAKER WIND SHEAR WILL LESSEN THE SEVERE WEATHER THREAT
SOMEWHAT.

THUNDERSTORMS WILL END FROM THE NORTHWEST THIS EVENING AND
OVERNIGHT... AS THE COLD FRONT MOVES INTO FAR SOUTHEASTERN OKLAHOMA
BY DAYBREAK WEDNESDAY. ALTHOUGH THUNDERSTORMS MAY CONTINUE WELL INTO
THE NIGHT OVER SOUTHEASTERN OKLAHOMA... THE PRIMARY RISK OF SEVERE
WEATHER IS LIKELY TO DIMINISH BY MIDNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY OCT 3.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL LINGER INTO WEDNESDAY MORNING IN FAR
SOUTHEASTERN OKLAHOMA... AND WILL RETURN TO OTHER PARTS OF OKLAHOMA
AND WESTERN NORTH TEXAS WEDNESDAY NIGHT AND THURSDAY. THE NEXT
CHANCE OF THUNDERSTORMS WILL BE OVER THE WEEKEND.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.

24/II

In the hours before

Special weather statement, Oct 2, 5:57 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
657 PM CDT TUE OCT 2 2007

OKZ029-030015-
CLEVELAND OK-
657 PM CDT TUE OCT 2 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHWEST CLEVELAND COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHWEST OKLAHOMA CITY AT 657
PM CDT...MOVING EAST SOUTHEAST AT 25 MPH. WIND GUSTS TO NEAR 50
MPH... SMALL HAIL AND HEAVY RAIN ARE LIKELY WITH THIS STORM.

PEOPLE IN CLEVELAND COUNTY...INCLUDING THE CITIES OF MOORE...NORMAN
AND SOUTHWEST OKLAHOMA CITY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

CJS
Special weather statement, Oct 2, 6:01 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
701 PM CDT TUE OCT 2 2007

OKZ038-030015-
COMANCHE OK-
701 PM CDT TUE OCT 2 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF ELGIN AT 701 PM
CDT...MOVING EAST SOTHEAST AT 25 MPH. HAIL TO NEAR THE SIZE OF
DIMES... WIND GUSTS TO 50 MPH AND HEAVY RAIN ARE LIKELY WITH THIS
STORM.

PEOPLE IN COMANCHE COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

CJS
Special weather statement, Oct 2, 6:15 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
715 PM CDT TUE OCT 2 2007

OKZ028-029-030030-
CLEVELAND OK-MCCLAIN OK-
715 PM CDT TUE OCT 2 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHWEST CLEVELAND AND
NORTHERN MCCLAIN COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER MOORE AND SOUTHWEST OKLAHOMA
CITY AT 715 PM CDT...MOVING EAST SOUTHEAST AT 25 MPH. INTENSE
LIGHTNING... WIND GUSTS TO NEAR 45 MPH AND SMALL HAIL ARE LIKELY.
LOCALLY HEAVY RAINFALL CAN ALSO BE EXPECTED. THE STORM WILL BE
MOVING INTO THE NORTHWEST PART OF NORMAN WHILE ALSO AFFECTING
TRAFFIC ALONG INTERSTATE 35 IN MOORE AND NORMAN.

CJS
Special weather statement, Oct 2, 6:31 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
731 PM CDT TUE OCT 2 2007

OKZ029-030100-
CLEVELAND OK-
731 PM CDT TUE OCT 2 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHERN CLEVELAND COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER MOORE AND NORTHWEST NORMAN AT
731 PM CDT...MOVING EAST SOUTHEAST AT 25 MPH. VERY FREQUENT
LIGHTNING... HEAVY RAIN AND SMALL HAIL ARE LIKELY WITH THIS STORM.
BRIEF WIND GUSTS TO NEAR 40 MPH WILL ALSO BE POSSIBLE.

CJS
Special weather statement, Oct 2, 6:55 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
755 PM CDT TUE OCT 2 2007

OKZ035-038-030115-
KIOWA OK-COMANCHE OK-
755 PM CDT TUE OCT 2 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE AND SOUTHERN KIOWA
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 9 MILES NORTH OF
MEERS TO 3 MILES EAST OF TOM STEED RESERVOIR AT 755 PM CDT. ANOTHER
STRONG STORM EXTENDED FROM THE SOUTH PART OF LAWTON TO NEAR
GERONIMO. THE STORMS WERE MOVING EAST SOUTHEAST AT 20 MPH. SMALL
HAIL... FREQUENT LIGHTNING AND BRIEF WIND GUSTS TO NEAR 45 MPH ARE
LIKELY. HEAVY RAINFALL CAN ALSO BE EXPECTED.

CJS
Special weather statement, Oct 2, 7:24 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
824 PM CDT TUE OCT 2 2007

OKZ038-030200-
COMANCHE OK-
824 PM CDT TUE OCT 2 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE COUNTY.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES NORTHWEST OF
MEERS TO 3 MILES WEST OF THE WICHITA MOUNTAINS WILDLIFE REFUGE
HEADQUARTERS AT 823 PM CDT...MOVING EAST AT 20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN COMANCHE COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

The radar

The Altus AFB radar (KFDR), 56 km away, was scanning. The volume nearest the first event began at 01:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Comanche

When
October 2, 7:50 PM CST
Where
Comanche County, 3 mi W of Medicine Park
Measured
65 kt (75 mph) measured gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
34.730, -98.553

A large pear tree was blown down by the high winds. Monetary damages were estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55935.